Wisconsin, 2014

Flooding and Heavy Rain in Wisconsin, April 13 to 15, 2014

April 13 to 15, 2014 · NWS ARX · 6 events in 4 counties and zones

Thunderstorms with locally heavy rain, moved across portions of southwest Wisconsin for the second day in a row on April 13th. 5 inches fell on the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with locally heavy rain, moved across portions of southwest Wisconsin for the second day in a row on April 13th. After receiving 1 to 3 inches of rain on the 12th, another 1.5 to 2.5 inches fell on the 13th. This was enough to produce some minor mudslides across the extreme southern portions of Crawford and Richland Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 5:48 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 5:48 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
648 AM CDT SUN APR 13 2014

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 353 AM CDT SUN APR 13 2014

MAIN FORECAST CONCERN IS WITH THE PRECIPITATION CHANCES THROUGH
TONIGHT AND THE POSSIBILITY OF FLOODING.

LOCAL AND REGIONAL RADARS SHOW THE ONGOING CONVECTION IS MAKING
GOOD NORTHEASTWARD PROGRESS AND EXPECT THAT MOST OF IT WILL HAVE
CLEARED OUT OF THE AREA BY 12Z. ATTENTION THEN TURNS TO THE
SOUTHWEST AND THE SHORT WAVE TROUGHS MOVING ACROSS NEBRASKA AND
KANSAS. THE 13.00Z MODELS HAVE REMAINED CONSISTENT IN BRINGING
THESE WAVES ACROSS THE AREA TODAY AND TONIGHT. THE NEXT ROUND OF
CONVECTION APPEARS TO BE FIRING ACROSS SOUTHWEST IOWA AHEAD OF THE
LEAD SHORT WAVE TROUGH. GOOD FORCING WILL OCCUR ACROSS THE REGION
WITH THESE WAVES AS THEY PRODUCE WEAK TO MODERATE PV ADVECTION IN
THE 500-300 MB LAYER. THE POTENTIAL FOR A COUPLE JET STRUCTURE
STILL EXISTS BETWEEN THE NORTHERN STREAM JET OVER LAKE SUPERIOR
AND THE JET CORE COMING NORTHEAST WITH THE SHORT WAVE TROUGHS TO
PROVIDE SOME ADDITIONAL LIFT TO THE SYSTEM.

IN THE LOW LEVELS...THE SURFACE FRONT EXTENDS FROM SOUTHWEST IOWA
INTO SOUTHEAST WISCONSIN AND IS NOT EXPECTED TO MAKE ANY EASTWARD
PROGRESS UNTIL AN AREA OF LOW PRESSURE MOVES ALONG THE FRONT THIS
EVENING WITH THE SECOND SHORT WAVE TROUGH. MODERATE TO AT TIMES
STRONG FRONTOGENESIS WILL OCCUR ALONG THE FRONT TODAY IN THE
1000-500 MB LAYER. THE WARM AIR ADVECTION AHEAD OF THE SURFACE LOW
WILL RESULT IN 4 TO 6 UBAR/S OF UP GLIDE INTO AND OVER THE FRONT
ON THE 295K ISENTROPIC SURFACE. THE 13.00Z NAM INDICATES THE BEST
CAPE WILL REMAIN SOUTHEAST OF THE FRONT SO WILL CONTINUE TO ONLY
INCLUDE A SMALL CHANCE OF THUNDER ACROSS THE SOUTHEAST AREAS. WITH
ALL THE FORCING...EXPECT TO SEE WIDESPREAD RAINS MOVE BACK INTO
THE AREA DURING THE AFTERNOON. THE 13.00Z HI-RES ARW LOOKS TO HAVE
A GOOD HANDLE ON THE ONGOING CONVECTION AND STARTS TO BRING THE
ACTIVITY CURRENTLY OVER SOUTHWEST IOWA BACK INTO THE SOUTHERN
PARTS OF THE AREA AROUND 15Z AND THEN TO ABOUT THE IOWA/MINNESOTA
BORDER BY 18Z. THE BEST CHANCE FOR RAIN DURING THE AFTERNOON AND
EVENING WILL THEN BE ACROSS NORTHEAST IOWA INTO CENTRAL WISCONSIN.
BASED ON THIS...WILL START THE MORNING WITH JUST A VERY SMALL
CHANCE ACROSS THE FAR SOUTH AND THE SPREAD THE CHANCES NORTH TO
ABOUT INTERSTATE 90 BY 18Z WITH 80 PERCENT OR HIGHER ALONG AND
SOUTH OF THE IOWA/MINNESOTA BORDER. FOR THE AFTERNOON INTO THE
EVENING...WILL THEN CARRY 80 TO 100 PERCENT CHANCES ACROSS
NORTHEAST IOWA INTO CENTRAL WISCONSIN TAPERING OFF TO JUST A 20 TO
40 PERCENT CHANCE ACROSS THE THE NORTHERN SECTIONS.
OVERNIGHT...THE PRECIPITATION WILL END ACROSS THE WESTERN SECTIONS
AND TAPERING DOWN TO ABOUT A 60 PERCENT CHANCE OVER THE EAST WITH
ALL THE PRECIPITATION THEN ENDING MONDAY MORNING. STILL LOOKS TO
BE ENOUGH COLD AIR ON THE BACK SIDE OF THIS SYSTEM FOR A CHANGE
OVER TO SOME LIGHT SNOW WITH ANY ACCUMULATIONS ACROSS THE EAST
STAYING UNDER A HALF INCH.

TEMPERATURES WILL BE WELL BELOW NORMAL BEHIND THIS SYSTEM AND
LOWERED THE HIGHS FOR MONDAY INTO THE 30S FOR MOST AREAS AND THEN
SLIGHTLY WARMER FOR TUESDAY WITH HIGHS RANGING FROM THE MIDDLE 30S
TO THE MIDDLE 40S.

.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 353 AM CDT SUN APR 13 2014

WITH ALL THE ONGOING WEATHER CONCERNS IN THE SHORT TERM...DID NOT
DEVIATE FROM THE MODEL CONSENSUS GRIDS. APPEARS THE MODELS
CONTINUE TO SHOW A SYSTEM COMING FOR THE MIDDLE OF THE WEEK WITH
THE FRONT REMAINING NEARLY STATIONARY OVER THE REGION TO KEEP THE
PRECIPITATION CHANCES GOING THROUGH THE REMAINDER OF THE PERIOD.
TEMPERATURES WILL REMAIN BELOW NORMAL RESULTING IN THE CHANCE FOR
RAIN DURING THE DAY AND SNOW AT NIGHT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 648 AM CDT SUN APR 13 2014

PLAN ON REDEVELOPMENT OF SHRA TODAY AS ANOTHER WAVE OF LOW
PRESSURE MOVES ALONG A STALLED FRONTAL BOUNDARY DRAPED ACROSS
NORTHERN IL INTO CENTRAL IA. MEANWHILE...HAVE TO CONTEND WITH SOME
LIFR CONDITIONS AT KRST THIS MORNING THROUGH 14Z. PLAN ON IFR/LOW
MVFR CONDITIONS TO PREVAIL BEFORE THE SHRA ACTIVITY MOVES IN BY
18Z...THEN MVFR VIS/CLOUDS WITH THE SHRA THROUGH EARLY THIS
EVENING. AS COLDER AIR FILTERS INTO THE REGION TONIGHT...LOOK FOR
THE RAIN TO BECOME MIXED WITH OR CHANCE TO SNOW AT TIMES AFTER 02Z
WITH CIGS BECOMING IFR. IT APPEARS THAT THE PRECIPITATION SHOULD
EXIT EAST OF THE AREAS BY 07Z AT KRST AND BY 09Z AT KLSE...WITH
IFR CONDITIONS BECOMING VFR. OTHERWISE...RATHER GUSTY NORTH WINDS
WILL BE SEEN AT BOTH KRST/KLSE THROUGH TONIGHT.

&&

.HYDROLOGY...
ISSUED AT 353 AM CDT SUN APR 13 2014

WILL ISSUE A FLOOD WATCH FOR A SMALL PORTION OF NORTHEAST IOWA
INTO CENTRAL WISCONSIN. BEST ESTIMATES ARE THAT THIS AREA RECEIVED
ANY WHERE FROM 1 TO 3 INCHES OF RAIN SATURDAY AND SATURDAY NIGHT.
CURRENT EXPECTATIONS ARE THAT ANOTHER 1 TO 2 INCHES OF RAIN ARE
POSSIBLE THROUGH THIS EVENING AND CONCERNED THAT THIS COULD PUSH
SOME OF THE SMALLER STREAMS OUT OF THEIR BANKS. MODELS INDICATE
PRECIPITABLE WATERS WILL BE ON THE ORDER OF 1 TO 1.25 INCHES NEAR
THE STALLED FRONT TODAY AND THE 13.03Z SREF HAS VERY HIGH
PROBABILITIES OF RAINFALL AMOUNTS EXCEEDED A HALF INCH IN 6 HOURS
ACROSS NORTHEAST IOWA INTO CENTRAL WISCONSIN STARTING LATE THIS
AFTERNOON AND CONTINUING THROUGH THE EVENING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT
     FOR WIZ043-044-053>055-061.

MN...NONE.
IA...FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT
     FOR IAZ030.

&&

SHORT TERM...04
LONG TERM...04
AVIATION...DAS
HYDROLOGY...04
Hazardous weather outlook, Apr 13, 4:47 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
547 AM CDT SUN APR 13 2014

IAZ030-WIZ043-044-053>055-061-141100-
CLAYTON-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
547 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHEAST
IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT THIS AFTERNOON INTO LATE TONIGHT.
SHOWERS AND THUNDERSTORMS WILL REDEVELOP MAINLY THIS AFTERNOON AND
LAST INTO TONIGHT. 1 TO 2 INCHES OF RAINFALL IS EXPECTED ON TOP
OF THE HEAVY RAINFALL THAT FELL ACROSS PORTIONS OF THE AREA OVER
THE LAST 24 HOURS. ANY ADDITIONAL HEAVY RAINFALL COULD LEAD TO
SOME FLOODING ISSUES ALONG WITH THE POSSIBILITY OF SOME MUDSLIDES
AS WELL. LIGHTNING AND SMALL HAIL WILL ALSO LIKELY ACCOMPANY ANY
OF THE THUNDERSTORMS.

THOSE LIVING IN LOW LYING AREAS OR ALONG ANY STREAMS OR CREEKS
SHOULD BE PREPARED TO SEEK HIGHER GROUND IF FLOODING OCCURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
RAINFALL OR REPORTS OF FLOODING WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041-042-141100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-
547 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DAS

In the hours before

Local storm report, Apr 13, 6:35 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
735 AM CDT SUN APR 13 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HEAVY RAIN       6 NE CASTLE ROCK        43.10N 90.44W
04/13/2014  M2.95 INCH       GRANT              WI   PUBLIC

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION MUSCODA 6S

0700 AM     HEAVY RAIN       1 WSW HILLSBORO         43.65N 90.35W
04/13/2014  M2.56 INCH       VERNON             WI   COOP OBSERVER

            COOP OBSERVER STATION HILLSBORO WSW /HBOW3/
            HEAVY RAIN DURATION 24 HOURS

0700 AM     HEAVY RAIN       1 SW MONONA             43.04N 91.40W
04/13/2014  M2.21 INCH       CLAYTON            IA   COOP OBSERVER

            COOP OBSERVER STATION MONONA WWTP /MNOI4/
            HEAVY RAIN DURATION 24 HOURS

0700 AM     HEAVY RAIN       LA FARGE                43.57N 90.64W
04/13/2014  M2.20 INCH       VERNON             WI   COOP OBSERVER

            COOP OBSERVER STATION LA FARGE /LAFW3/ HEAVY
            RAIN DURATION 24 HOURS

0545 AM     HEAVY RAIN       STEUBEN                 43.18N 90.86W
04/13/2014  M2.01 INCH       CRAWFORD           WI   MESONET

            MESONET STATION STEUBEN /STEW3/ HEAVY RAIN
            DURATION 24 HOURS

0600 AM     HEAVY RAIN       4 SE DAKOTA             43.87N 91.31W
04/13/2014  M1.76 INCH       WINONA             MN   COOP OBSERVER

            COOP OBSERVER STATION LA CRESCENT DAM 7
            /LCRM5/ HEAVY RAIN DURATION 24 HOURS

0653 AM     HEAVY RAIN       1 N FRENCH ISLAND       43.88N 91.26W
04/13/2014  M1.75 INCH       LA CROSSE          WI   ASOS

            ASOS STATION LA CROSSE REGIONAL AIRPORT
            /LSE/ HEAVY RAIN DURATION 24 HOURS

0643 AM     HEAVY RAIN       3 SSE STEUBEN           43.13N 90.84W
04/13/2014  M1.73 INCH       CRAWFORD           WI   COOP OBSERVER

            COOP OBSERVER STATION STEUBEN 4SE /SBNW3/
            HEAVY RAIN DURATION 24 HOURS

0655 AM     HEAVY RAIN       2 SSE PRAIRIE DU CHIEN  43.02N 91.12W
04/13/2014  M1.70 INCH       CRAWFORD           WI   AWOS

            AWOS STATION PRAIRIE DU CHIEN AIRPORT /PDC/
            HEAVY RAIN DURATION 24 HOURS

0545 AM     HEAVY RAIN       5 WSW WAUKON JCT        43.11N 91.26W
04/13/2014  M1.68 INCH       ALLAMAKEE          IA   MESONET

            MESONET STATION 4 ENE WATSON /YRII4/ HEAVY
            RAIN DURATION 24 HOURS

0703 AM     HEAVY RAIN       1 ENE BOSCOBEL          43.15N 90.68W
04/13/2014  M1.55 INCH       GRANT              WI   MESONET

            MESONET STATION 1 ENE BOSCOBEL /BBLW3/ HEAVY
            RAIN DURATION 24 HOURS

0600 AM     HEAVY RAIN       1 ESE GUTTENBERG        42.78N 91.10W
04/13/2014  M1.50 INCH       CLAYTON            IA   COOP OBSERVER

            COOP OBSERVER STATION GUTTENBERG DAM 10
            /GTTI4/ HEAVY RAIN DURATION 24 HOURS

&&

NWS LA CROSSE WI
IRIS SYSTEM
Special weather statement, Apr 13, 7:33 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
833 AM CDT SUN APR 13 2014

IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-131545-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE-
MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...LA CROSSE...
SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
833 AM CDT SUN APR 13 2014

...AREAS OF DENSE FOG THROUGH MID MORNING...

AREAS OF DENSE FOG WILL PERSIST ACROSS PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN THROUGH MID
MORNING. THE THICKER FOG WILL BE MORE COMMON OVER THE HIGHER
TERRAIN AREAS AND RIDGE TOPS...WITH VISIBILITIES OFTEN 1/2 MILE
OR LESS. IF TRAVELING THROUGH 10 AM...BE PREPARED FOR CHANGING
AND REDUCED VISIBILITIES. SLOW DOWN AND ALLOW SOME EXTRA TIME TO
REACH YOUR DESTINATION.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Crawford

When
April 13, 11:15 AM CST to April 14, 12:35 AM CST
Where
Crawford County, 1.01 mi E of Prairie du Chien
Reported by
COOP Observer
Coordinates
43.050, -91.130

In Prairie du Chien, 2.32 inches of rain fell.

Heavy Rain, Richland

When
April 13, 12:15 PM CST to April 14, 12:35 AM CST
Where
Richland County, 1.71 mi SW of Buck Creek
Reported by
COOP Observer
Coordinates
43.400, -90.390

North of Richland Center, 2.45 inches of rain fell.

Heavy Rain, Grant

When
April 13, 1:05 PM CST to April 14, 12:40 AM CST
Where
Grant County, 1.38 mi S of Boscobel Arpt
Reported by
Mesonet
Coordinates
43.150, -90.680

Near Boscobel, 2.26 inches of rain fell.

Flood, Richland

When
April 13, 7:15 PM CST
Where
Richland County, 2.17 mi NNW of Orion to 2.05 mi NNW of Orion
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.229, -90.448

A minor mudslide occurred in the southern part of Richland County at the intersection of State Highways 80 and 193.

Flood, Crawford

When
April 13, 8:45 PM CST
Where
Crawford County, 4.21 mi SE of Plugtown to 4.25 mi SE of Plugtown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.170, -90.703

Minor mudslides occurred across the extreme southern part of Crawford County north of Boscobel.

Flood, Vernon

When
April 14, 3:00 PM CST to April 15, 7:00 AM CST
Where
Vernon County, 2.78 mi NE of Kickapoo Center to 2.69 mi NE of Kickapoo Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.503, -90.669

Heavy rains pushed the Kickapoo River out of its banks in Viola. The river crested around a half foot above the flood stage at 14.6 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510896, 510897, 510895, 510891, 510892, 511105.